Alert archive / Michigan / Gale Watches in 2019

Gale Watch 1, NWS Gaylord, MI

January 5, 2019

NWS Gaylord, MI issued this gale watch at Jan 5, 2019, 3:35 AM EST. It took effect at Jan 7, 2019, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 5, 2019, 3:35 AM EST (08:35 UTC)
In effect from
Jan 7, 2019, 1:00 AM EST
Expired
Jan 5, 2019, 4:08 PM EST
In force
Issued by
NWS Gaylord, MI

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this gale watch went out at Jan 5, 2:03 AM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jan 5, 2:03 AM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
203 AM EST Sat Jan 5 2019

.NEAR TERM...(Tonight)
Issued at 154 AM EST Sat Jan 5 2019

High impact weather potential: Dense freezing fog early this
morning. Very small chance for freezing drizzle tonight.

Pattern synopsis and forecast:

WNW/near zonal mid and upper level flow was stretched across the
U.S./Canadian border, east of the Rockies, early this morning. One
shortwave and minor sfc circulation was passing over a stationary
frontal zone in the srn provinces, resulting in a swath of snow for
srn Manitoba into SW Ontario. Meanwhile, a much more defined
shortwave trough and associated sfc low pressure was working NE
through the eastern conus, resulting in deformation rains over much
of the Ohio valley into PA. Nrn Michigan was in between this action
in a land where the air mass was drier and where forcing was minor
with just some weak vorticity punching into area. However, that has been enough to result in some mid and upper level clouds that earlier expanded over much of nrn Michigan. This cloud has had an impact of the nrn lower Michigan dense fog and stratus at times, briefly allowing for improved conditions.

Will have to monitor the VSBYS of the freezing fog with time, to see
the impacts of the higher cloud over the area. May be able to cancel
some of the advisories, but this is purely driven by satellite and
observations.

The shortwave/weak sfc low from srn Manitoba will press ESE through
Lake Superior early this morning, with the associated swath of snows
expected to pass just north of Whitefish Point and the Sault.
Additional vorticity arrives this afternoon, both of which help to
draw southward the stationary frontal zone as a cold front. This
cold front will cross eastern upper this afternoon, and nrn lower
this evening. This will be interesting to see if there can be any
precipitation with the front. The deeper moisture will be off to our
north and east, but fcst soundings do reveal a brief flare up of low
level moisture with the front, that should not reach temperatures
conducive for ice nucleation. Thus, am figuring there could be some
brief period of drizzle as the front passes.

Heading into tonight, some of that drizzle may be able to linger a
couple of more hours as temperatures near freezing. Maybe a tough of
freezing drizzle is possible in spots through 8pm or so. Otherwise,
winds turn out of the NW and become gusty with CAA taking H8 temps
down into a range from -14C in eastern upper to -4C around Manistee.
Lake effect will be possible, but looks to only be some very light
snow or flurries from western sections of Chip/Mack counties of
eastern upper into the higher terrain of interior nrn lower
Michigan, within a very long unidirectional Lake Superior
connection/fetch.

High temperatures will be in the upper 30s north to lower 40s south.
Lows tonight 15F-20F in eastern upper, and low to mid 20s in nrn
lower.

&&

.SHORT TERM...(Sunday through Monday)
Issued at 154 AM EST Sat Jan 5 2019

High Impact Weather Potential: Accumulating snow late Sunday night
transitioning to freezing rain/rain during the day Monday, along
with increasingly gusty winds, expected to lead to hazardous travel
conditions.

Pattern Synopsis/Forecast: Quiet the active pattern overhead as we
begin the forecast period Sunday morning. Upper-level troughing is
expected to be draped across both coasts of the CONUS with
pronounced ridging lee of the Rockies eastward to the Midwest.
Rising heights will be the rule locally through the day Sunday,
along with attendant surface high pressure sliding just to our north
across Ontario. Attention fairly quickly shifts to a system trekking
across the central/northern plains, which when combined with
increasing Pacific moisture, is poised to be the next threat for
high impact weather across northern Michigan.

Primary Forecast Concerns/Challenges: Snow arrival timing Sunday
night, transition to freezing rain/rain Monday, and event-total
snow/ice amounts.

Fairly tranquil weather expected across much of northern Michigan
during the day Sunday, although cold air advection overhead behind a
cold frontal passage Saturday night may lead to just enough over-
lake instability to generate a few light snow showers/flurries
across eastern upper, especially early in the day. No impact
expected as any accumulation expected to be under half an inch. High
temperatures Sunday some 10 F or so cooler than Saturday with highs
ranging from 25-30 across northern MI.

Attention fairly quickly transitions to the aforementioned storm
system set to cross the region late Sunday night into Monday.
Guidance continues to be in fairly good agreement with
isentropically driven snow arriving from southwest to northeast
across the forecast after midnight Sunday night ahead of low
pressure expected to be pushing eastward across southern MN/northern
IA. Tightening pressure gradient should allow for increasing
southeasterly winds with gusts upwards of 20-35 mph (highest near
the Great Lakes shorelines) to be common by sunrise Monday. However,
by mid-Monday morning, would expected a transition to more of a
freezing rain/rain mix to be underway across our far southwestern
counties, which is expected to gradually spread northeastward as the
day wears on. Wouldn't be surprised to see many locations, primarily
south of M-32, switch to all rain for a period of time Monday
afternoon before temperatures gradually cool on the backside of the
system as precipitation departs late Monday afternoon and evening.

Certainly could be a fairly robust shot of snow on the front end of
the system with snow falling moderate to heavily for a brief window
as guidance suggests formidable isentropic ascent and strong omega
pegged squarely in a 6,000 ft DGZ. With regards to snow amount
totals through the entire event, current trends suggest a widespread
1-4 inches of fairly wet/heavy snow across much of northern lower
(lowest southwest, highest across the Tip of the Mitt). Widespread 4-
8 inches across Chip/Mack counties where lift should be maximized
and snow hangs on longest through the day Monday, although still may
turn to a wintry mix for a period of time Monday afternoon. Any
icing as a result from freezing rain likely to be a tenth of an inch
or less for most, but it certainly doesn't take much more than a
glaze to create headaches. All in all, a fairly messy wintry mix of
weather expected to start next week likely leading to slippery and
hazardous travel conditions across northern Michigan.

&&

.LONG TERM...(Monday night through Friday)
Issued at 154 AM EST Sat Jan 5 2019

High Impact Weather Potential: Lake enhanced/lake effect snow
possible at times Tuesday through Thursday.

Only a brief reprieve from wintry weather expected Monday night as
our early week system continues to depart to the east Monday
evening. By early Tuesday, another mid-level shortwave and area of
surface low pressure quickly race in from the west bringing lake
enhanced snow chances midday Tuesday through Tuesday night.
Additional lake effect snow chances continue at various times through
Thursday, perhaps synoptically aided at times as weak waves are
expected to pinwheel around upper-level closed low pressure
trekking across southern Canada through midweek.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1155 PM EST Fri Jan 4 2019

Fog/stratus into Sat morning then some improvement.

IFR/LIFR conditions common overnight as fog/stratus continues
across northern lower MI. A bit of a sw breeze will pick up toward
morning, ahead of a cold front that goes thru late in the day.
Cigs/vsbys should improve as the morning proceeds.

Light sw to w winds most of Saturday. Winds veer nw and become
much gustier Sat evening.

&&

.MARINE...
Issued at 154 AM EST Sat Jan 5 2019

Light winds in a loose gradient will increase in speed later today,
eventually to advisory levels for all nearshore waters tonight
through Sunday. This occurs ahead of a cold front that drops into
nrn Michigan late this afternoon and evening, with a tight gradient
leading to CAA and stiff NW winds. There may even be a touch of
drizzle light rain with this front this afternoon, and potential
isolated snow showers tonight. Winds taper off through the day
Sunday as high pressure builds into the region, while also veering
around out of the east. This will occur out ahead of a storm system
set for Sunday night through Monday, when more marine headlines are
going to be needed. Attm, advisory levels look like a lock, but
there is a good chance for gales over much of the area.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...DENSE FOG ADVISORY until 9 AM EST this morning for MIZ016>036.
LH...SMALL CRAFT ADVISORY from 5 PM this afternoon to 5 AM EST Sunday
     for LHZ345-346.
     SMALL CRAFT ADVISORY from 9 PM this evening to 5 PM EST Sunday
     for LHZ349.
     SMALL CRAFT ADVISORY from 5 PM this afternoon to 5 PM EST Sunday
     for LHZ347-348.
LM...SMALL CRAFT ADVISORY from 5 PM this afternoon to 5 AM EST Sunday
     for LMZ341.
     SMALL CRAFT ADVISORY from 5 PM this afternoon to 11 AM EST
     Sunday for LMZ323-342-344>346.
LS...SMALL CRAFT ADVISORY from 5 PM this afternoon to 5 AM EST Sunday
     for LSZ322.
     SMALL CRAFT ADVISORY from 5 PM this afternoon to 11 AM EST
     Sunday for LSZ321.
&&

NEAR TERM...SMD
SHORT TERM...MG
LONG TERM...MG
AVIATION...JZ
MARINE...SMD
Hazardous weather outlook, Jan 5, 3:24 AM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
324 AM EST Sat Jan 5 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-060830-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
324 AM EST Sat Jan 5 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Areas of dense fog will continue to produce visibilities of a
quarter mile or less at times in much of northern Michigan. With
temperatures below freezing, the fog will deposit ice on some
paved surfaces, resulting in slick conditions. See the ongoing
dense fog advisory for details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dense fog will linger into early Saturday morning.

Snow is expected to overspread northern Michigan late Sunday night
into early Monday. The snow will then gradually mix with or change
over to rain or freezing rain during the day Monday. This will
likely result in slippery and hazardous road conditions.

Gale force wind gusts are possible on the Great Lakes on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 8:41 PM ESTDense Fog AdvisoryAPXAlcona, Alpena, Antrim, Benzie, Cheboygan, Crawford and 14 more10 hr
Jan 5, 3:35 AM ESTSmall Craft AdvisoryAPX36 hr
Jan 5, 4:08 PM ESTGale WarningAPX51 hr

Nearby

Gale Watches in Michigan, 2019Every gale watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.